Sorry this will be a mini essay!!!
I cut my finger badly last week, stabbed while taking the plastic film off a cucumber. Anyway just after it I was very unwell from what seemed like a mini adrenal crisis. I went upstairs to get my shoes on to go to A&E as the wound was very deep, and suddenly I was on the floor absolutely pouring rivulets of sweat, feeling violently sick and very faint. I knew I needed hydrocortisone as from the depth of my mind I remembered the endocrinologist telling me to increase the steroids if I had an accident but I could not move at all. I managed to shout for my husband who rushed upstairs and gave me hydrocortisone and Lucozade. I knew my blood sugar would drop at the same time. After fifteen minutes I was well enough to go to the hospital and get my hand patched up.
I didn't breath a word of my bad turn to them as I knew they would do bloods which would have normalised by then anyway and I would be ages waiting . The nex day I could barely stand until I took an extra 10mg hydrocortisone, I reduced it to 5mg the next three days and the 2mg I feel now it has just stabilised a whole week later.
I am on 120mg depot Medrol injections every three to four months and this episode did not feel like just minor shock but more serious.
I saw my GP today who is always useless and she just shrugged and said if I had just stayed lying down I would have improved anyway with no extra steroid. When I told her I couldn't stand the next day she changed her tune and told me to tell the Rheumatologist next time.
I am just alarmed at how bad I was so quickly and worry if I was walking the dog on the beach ,which is often deserted , and I broke my ankle or fell I could lie there forever till I might be found. I do believe if I had not got the hydrocortisone when I did I would have eventually lost consciousness . It was far worse than just a little fainting spell as the GP was suggesting.
I know about six years ago before I began regular steroids I had some adrenal suppression and was put on a small amount of hydrocortisone a day but since then as I am on much more I haven't really thought about it.
It was very alarming and made me wonder if we are actually all ,who are on steroids ,in danger of an adrenal crisis if we were in an accident.
It happened once before during an angiogram and my blood pressure dropped so much they had to give me atropine .
I don't know if I am unusual or are we all in danger of this by belong on steroids ?
Just rather scarey if you are on your own when it happens, as you can't function to actually help yourself by getting more steroid.
Interested to hear if anyone has had anything similar.